Hail, Sioux
- When
- March 28, 6:00 PM CST
- Where
- Sioux County, 5 mi W of Rock Vly
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.200, -96.400
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 28, 3:00 PM CST, 3 hours earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 300 PM CST SUN MAR 28 2004 .DISCUSSION... CONVECTIVE SCT SHWRS/EVEN ISOLD TSTMS ASSCD WITH COLD UPR SHORT WAVE...MOVG ESEWD OVR CWA THIS AFTN AND EARLY TNGT. THEN SOME DECOUPLING EXPCD WITH DCRS IN CLDS...TEMPS...AND WNWLY WINDS THIS EVE. CWA STILL IN RELATIVELY MILD WNWLY FLOW INTO MON MRNG...AND EVEN WITH SHIFT TO COLDER NWLY FLW MON AFTN...TEMPS SHOULD MIX OUT TO POTENTIAL AGAIN ESP ALG MISSOURI VALLEY WHERE HIGHS SHOULD REACH INTO THE MID 50S OR SO. ONLY MID 40S EXPCD IN NERN CWA UNDER COLDER AIR ALOFT. WILL KEEP CHC LGT RAIN OR LGT SNW SHWRS IN THIS AREA MON AFTN...WITH ONLY SLGT CHC ADJ TO THIS. NOT REALLY AS MUCH MOISTURE AND INSTABLITY EXPCD MON AFTN AS TDA...SO MEASURABLE IS PRETTY QUESTIONABLE. COLDER AIR OOZES IN FM NNE MON NGT INTO WED...AND MIXING OUT NOT AS GOOD...SO DEFINITELY COOLER TEMPS DURG THIS PERIOD...BUT CLDS SHOULD DCRS WITH DRIER AIR AND SUBSIDENCE EXPCD. IN THE EXTENDED THURSDAY THRU SUNDAY...QUITE A DISCREPANCY BETWEEN THE MODELS PROGRESSING THRU THE PD. THEY ARE IN AGREEMENT IN THE MIDDLE OF THE WEEK AND THRU FRIDAY...IN KEEPING THE LARGE CLOSED OFF UPPER VORTEX MEANDERING THRU THE EASTERN U.S.. THIS SHOULD SETUP A SFC ANTICYCLONE DRAINING DOWN THE MN AND IA AREAS WED NIGHT THRU FRIDAY. THIS FLOW WL BE DRY AND FAIRLY MILD AS THE AIR IS QUITE MODIFIED AND THE GFS LIKELY TOO COLD WITH ITS TEMPS OFF THE SFC. AT THAT POINT THE 00Z/06Z GFS SOLNS EXIT THE ERN U.S. LOW AWAY TOWARD NEW ENGLAND THRU THE WEEKEND...ALLOWING A DIRTY RIDGE TO SETUP BETWEEN THAT VORTEX AND ANOTHER CLOSED LOW IN THE SW U.S.. THIS SOLN DOES NOT SEEM REAL REASONABLE...AND PREFER THE ECMWF/CAN SPECTRAL AND 12Z GFS SOLNS. THESE MODEL RUNS CUTOFF THE DESERT SW LOW...ALLOWING THE NRN STREAM FLOW TO BUILD OVER IT FM THE PAC NW AND BRING AN UPPER TROF INTO THE NRN PLAINS FRIDAY NIGHT AND EARLY SAT. HOWEVER WITH THE LOW LVL ANTICYCLONE HANGING ARND THS AREA...MSTR RETURN IS JUST NOT THERE. THEREFORE WITH THIS UPPER TROF PASSAGE...DECIDED TO LEAVE IT DRY FOR NOW FRIDAY NIGHT AND EARLY SATURDAY...WITH SLIGHTLY ABOVE NORMAL SEASONABLE TEMPS CONTINUING INTO SUNDAY. WITH THE SFC WINDS...THERE WL LIKELY BE A FRONTAL PASSAGE FRI NIGHT SWINGING THE WINDS ARND TO THE NW INTO SAT. SOMETHING FOR THE NIGHT SHIFT TO BE AWARE OF TNGT. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && RYRHOLM/FUHS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 452 AM CST SUN MAR 28 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-291200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
503 PM CST SUN MAR 28 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0458 PM HAIL SALEM 43.72N 97.39W
03/28/2004 0.75 INCH MCCOOK SD COUNTY OFFICIAL
0452 PM HAIL CHANCELLOR 43.37N 96.99W
03/28/2004 0.75 INCH TURNER SD TRAINED SPOTTER
&&
TRMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
539 PM CST SUN MAR 28 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0516 PM HAIL 6 S WORTHING 43.33N 96.76W
03/28/2004 0.75 INCH LINCOLN SD PUBLIC
HAIL WAS COVERING GROUND WHEN HE CAME HOME FROM CANTON.
AVERAGE SIZE WAS PENNY, BUT SOME WAS BIGGER AND MUCH OF
IT WAS SMALLER.
0511 PM HAIL 1 S LENNOX 43.35N 96.90W
03/28/2004 0.88 INCH LINCOLN SD TRAINED SPOTTER
&&
TRMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
550 PM CST SUN MAR 28 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 8 W HUDSON 43.13N 96.61W
03/28/2004 1.00 INCH LINCOLN SD PUBLIC
&&
TRMThe Sioux Falls radar (KFSD), 51 km away, was scanning. The volume nearest the first event began at 00:02 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, March 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389898.